Alert archive / Ohio / Flash Flood Warnings in 2024
Flash Flood Warning 22, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 9, 2024, 2:13 AM EDT for Morgan County, Washington County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2024, 2:13 AM EDT (06:13 UTC)
- Expired
- May 9, 2024, 5:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Morgan County, OH, Washington County, OH
The radar
The Charleston,WV radar (KRLX), 144 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 6.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2085 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
753
WGUS51 KRLX 090613
FFWRLX
OHC115-167-090915-
/O.NEW.KRLX.FF.W.0022.240509T0613Z-240509T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
213 AM EDT Thu May 9 2024
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Central Morgan County in southeastern Ohio...
Northwestern Washington County in southeastern Ohio...
* Until 515 AM EDT.
* At 213 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
McConnelsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3964 8187 3964 8172 3955 8165 3955 8177
FLASH FLOOD...RADAR INDICATED
$$
JZ1 follow-up statement
069 WGUS71 KRLX 090915 RRA FFSRLX Flash Flood Statement National Weather Service Charleston WV 515 AM EDT Thu May 9 2024 OHC115-167-090925- /O.EXP.KRLX.FF.W.0022.000000T0000Z-240509T0915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Morgan OH-Washington OH- 515 AM EDT Thu May 9 2024 ...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL MORGAN AND NORTHWESTERN WASHINGTON COUNTIES... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. && LAT...LON 3964 8187 3964 8172 3955 8165 3955 8177 $$ JZ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 8, 9:35 PM EDT, 4 hours 38 minutes earlier.
Area forecast discussion, May 8, 9:35 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 935 PM EDT Wed May 8 2024 .SYNOPSIS... Daily chances for showers/storms persist, with the threat for localized flooding continuing through Thursday. Strong to severe storms are possible Thursday afternoon/evening. Cooler Friday through the weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 925 PM Wednesday... Guidance has continued to trend away from rainfall totals overnight that will near current flash flood guidance. Thus, after coordination with neighboring offices, have canceled the Flood Watch for all zones except Buchanan, Dickenson, and McDowell counties, with the watch now running there until 8 AM Thursday morning. Otherwise, a steady light to moderate rain accompanied by occasional thunder is now entering our far W/SW forecast zones. The rest of the forecast remains on track. As of 626 PM Wednesday... Dry conditions persist across nearly all of the CWA at present, with heavy convection southwest of the region in central/southern Kentucky. CAMs continue to trend drier across the region overnight, with PoPs updated to account for this. Isolated strong storms and localized flooding issues remain possible overnight. No changes to the Flood Watch for the time being. The rest of the forecast remains on track. As of 146 PM Wednesday... Key Points: * Flash Flood Watch remains in effect through Thursday morning. * After a lull in activity this afternoon, strong to severe storms return this evening into Thursday morning. * A Marginal Risk for severe thunderstorms remains in place into Thursday morning, with some storms having the potential for damaging wind gusts, large hail, and heavy downpours. Minor changes noted to the forecast. Stationary frontal boundary oscillates south to north through tonight, while a strong mid level shortwave ride overhead, providing extra forcing to sustain strong to severe convection. Although SPC has removed the enhanced and slight risks for severe weather across our south, it maintains a marginal risk for severe storms over most of the area through Thursday morning. Storms will have the potential for damaging wind gusts, large hail, and heavy downpours. Hi-res CAMs show a lull in convective activity this afternoon, becoming active this evening and tonight. Models show another lull in activity with showers and thunderstorms returning around midnight, and again from the west during the predawn hours Thursday morning. Localized flooding remains a concern as antecedent precipitation has lowered 1 hour FFG to 0.75-1.25 inches particularity across the Ohio River Valley and across southwest Virginia. A Flash Flood Watch remains in effect through Thursday morning for portions of the Middle OHio valley, northeast KY and central and southern WV. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 200 PM Wednesday... Upper shortwave trough will be moving through the area Friday, with showers, and perhaps an isolated storm. No severe is anticipated. This will be followed by a brief break Friday night before another shortwave drops southeast into the area for Saturday. Somewhat cooler conditions can be expected for the period. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 1215 PM Wednesday... Somewhat cooler conditions can be expected for the period, even on Sunday, as a drier northwesterly flow remains over the area. Overnight low temperatures could even dip into the upper 30s across parts of the mountains Sunday morning. Warmer and dry conditions can be expected for Monday with high pressure, surface and aloft, briefly in control. Weather becomes very unsettled again Tuesday onward, as a low in the southern stream approaches the area. Periods of rain, possibly heavy at times can be expected, and the period will need to be monitored for potential water issues. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... As of 800 PM Wednesday... Widespread VFR conditions at present will persist most of the night amid lower CIGs and an increasing chance for showers and thunderstorms. The best chance for rain will be across southern WV and southwest VA. Brief MVFR VSBY restrictions are possible within showers/storms, but are not currently progged to impact any TAF locations. CIGs attempt to lower into MVFR by late tonight, but downslope flow may hamper this. Some river valley fog cannot be ruled out, primarily across the deeper valleys of southern WV. MVFR CIG restrictions remain possible Thursday morning into the afternoon, lingering longest at the central/northern terminals. Additionally, ISOL/SCT showers and storms develop throughout the day, particularly across central/northern locations, with brief MVFR VSBY restrictions possible within this activity. Given location uncertainty, prevailing restrictions have been left out the TAFs for the time being. Calm to light southerly flow is expected tonight. Southwest flow is expected on Thursday, with occasional gusts of 15-20 kts during the afternoon and evening. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of MVFR CIG restrictions late tonight and on Thursday may vary from the forecast. Brief MVFR VSBY restrictions are possible overnight and on Thursday in some locations. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 05/09/24 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H H H L H H HTS CONSISTENCY H H H H H H H H H M M H BKW CONSISTENCY H H H H H H H H H M M H EKN CONSISTENCY H H H H H H H H H L L H PKB CONSISTENCY H H H H H H H H H H M H CKB CONSISTENCY H H H H H H H H H H M M AFTER 00Z FRIDAY... IFR conditions possible in showers and thunderstorms into early Thursday night, then with fog and/or stratus Friday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...Flood Watch until 8 AM EDT Thursday for WVZ033. OH...None. KY...None. VA...Flood Watch until 8 AM EDT Thursday for VAZ003-004. && SYNOPSIS...ARJ/SL/GW NEAR TERM...ARJ/GW SHORT TERM...SL LONG TERM...SL AVIATION...GW
Hazardous weather outlook, May 8, 9:49 PM EDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 949 PM EDT Wed May 8 2024 VAZ003-004-WVZ033-100200- Dickenson-Buchanan-McDowell- 949 PM EDT Wed May 8 2024 ...FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THURSDAY... This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Isolated strong to severe thunderstorms are possible Thursday afternoon and evening. The main threats are damaging wind gusts, hail, and localized flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-083>086-WVZ006>011-013>020-024>032-034-039-040- 515>526-100200- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Cabell- Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane- Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 949 PM EDT Wed May 8 2024 This Hazardous Weather Outlook is for portions of southeast Ohio and much of West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated strong to severe thunderstorms are possible Thursday afternoon and evening. The main threats are damaging wind gusts, hail, and localized flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ087-WVZ005-100200- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne- 949 PM EDT Wed May 8 2024 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio and western West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Locally heavy rain Thursday afternoon and evening could result in isolated instances of flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. GW
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 1:46 AM EDT | Flash Flood Warning | RLX | Morgan, Perry | 3 hr |
| May 9, 2:12 AM EDT | Flash Flood Warning | RLX | Perry | 3 hr |
| May 9, 2:17 AM EDT | Flash Flood Warning | RLX | Morgan, Washington | 3 hr |
| May 9, 7:39 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Washington | 51 min |
Nearby
Flash Flood Warnings in Ohio, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.